thinning hair

Does anyone have a suggestion for retarding or reversing hair thinning as a side effect from taking the immune suppressant drug "azathioprine" (or any other medication that has that side effect)? It's been a gradual process over the last 4 years or so. I don't want to try Rogaine. Any supplements or shampoos?
Thanks

Report post

13 replies. Join the discussion

I was told by a nurse the following: 1. Do not blow dry your hair 2. Use baby shampoo 3. Use a very soft brush and of course don't wash your hair with steaming hot water. I also find if you massage your scalp it helps.

Report post

I started taking the supplement biotin in hopes that it would help with my energy and metabolism. I found that it made my hair start growing very fast. I also have very thin hair. After taking the biotin for a little while my hair seems much healthier
So possibly taking a biotin pill everyday would help. They also make shampoo with biotin. Good luck to you.

Report post

Thanks for the suggestions from both "MA33" and "Catinct." They all sound very doable. I've never blow dried my hair, and I barely comb or brush it any more because so many hairs come out (and don't grow back) when I do, but baby shampoo and massage sound wise, and I'll try the biotin. Do you think your medication is the root cause (no pun intended) of your hair thinning?

Report post

I do, although doctors say methotrexate is not a cancer drug, the first thing that comes up when i google is cancer medication. That said, it would make hair thin and give you side affects just as if you were taking it it for cancer. So far, i've gotten fatigue and hair loss but again, i don't mind side affects as long as it works.

Report post

Neem is an ayervetic (spelled phonetically) treatment. It's a leaf. Tremendous relief for skin issues and hair. Great for dry skin, acne, and anything else. Buy shampoo on Amazon made from it. Take Evening Primrose oil. Make sure your Vitamin D level is up at around 50.

Report post

Is biotin ok to take...as it says it builds your immune system.which we already have too much of..???

Report post

I would ask your doctor first. My immune system is compromised with scleroderma.
& fibromyalgia. I don't understand "too much of". Please forgive my ignorance.

Report post

I would ask your doctor first. My immune system is compromised with scleroderma.
& fibromyalgia. I don't understand "too much of". Please forgive my ignorance.

Report post

Dr. Oz said to take black currant seed oil capsules. I think it has helped me. These are not expensive.

Report post

good question, because mine is thinning and falling out too. I notice it mainly in the front. I am on CellCept and assume its a side affect of the drug as well as the SD.

Report post

This conversation network is so comforting and helpful...to hear others' thoughts and suggestions. I always consult with my rheumatologist before adding anything else to the list of what I take, but I will mention to her everyone's ideas and see what she says. I'll let you all know what course of action I take and whether there's any change. Thanks, everyone.

Report post

I starting having thinning hair before I took any medications; my phsician said it was because of the autoimmune disease. Of course it can also be a result of certain treatments and medication.
I take Biotin with my doctor's blessing. It is a water soluble vitamin which does not accumulate in the body like the fat soluble vitamins A, D, E and K do. I've only been taking it for about 2 months, but feel that it has helped.

Report post

I thought the thinning was due to aging, But maybe I am wrong. I know that my nails are changing, too.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders